Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 79, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2017, 11:32 AM CDT for Adair County, Madison County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2017, 11:32 AM CDT (16:32 UTC)
- Expired
- May 10, 2017, 12:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Adair County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 79 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 11:41 AM CDT | HAIL 1 | Orient, IA | VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 4.5 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
234
WUUS53 KDMX 101632
SVRDMX
IAC001-121-101700-
/O.NEW.KDMX.SV.W.0079.170510T1632Z-170510T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1132 AM CDT WED MAY 10 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Madison County in south central Iowa...
Southeastern Adair County in southwestern Iowa...
* Until noon CDT.
* At 1132 AM CDT, a severe thunderstorm was located near Green Valley
Lake, or 8 miles south of Greenfield, moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* this severe thunderstorm will remain over mainly rural areas of
southwestern Madison and southeastern Adair Counties, including the
following locations: Macksburg and Orient.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4120 9454 4136 9421 4119 9409 4116 9436
4116 9451
TIME...MOT...LOC 1632Z 245DEG 30KT 4118 9446
HAIL...1.00IN
WIND...<50MPH
$$
Lee2 follow-up statements
142 WWUS53 KDMX 101646 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 1146 AM CDT WED MAY 10 2017 IAC001-121-101700- /O.CON.KDMX.SV.W.0079.000000T0000Z-170510T1700Z/ Madison IA-Adair IA- 1146 AM CDT WED MAY 10 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR SOUTHWESTERN MADISON AND SOUTHEASTERN ADAIR COUNTIES... At 1146 AM CDT, a severe thunderstorm was located 8 miles southeast of Greenfield, moving northeast at 35 mph. HAZARD...Quarter size hail. SOURCE...Public. IMPACT...Damage to vehicles is expected. Locations impacted include... Orient and Macksburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4120 9444 4134 9419 4119 9409 4116 9436 TIME...MOT...LOC 1646Z 245DEG 30KT 4122 9435 HAIL...1.00IN WIND...<50MPH $$ Lee
830
WWUS53 KDMX 101700
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1200 PM CDT WED MAY 10 2017
IAC001-121-101710-
/O.EXP.KDMX.SV.W.0079.000000T0000Z-170510T1700Z/
Madison IA-Adair IA-
1200 PM CDT WED MAY 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON AND
SOUTHEASTERN ADAIR COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 4120 9444 4134 9419 4119 9409 4116 9436
TIME...MOT...LOC 1700Z 245DEG 30KT 4126 9423
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:23 AM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 10, 10:23 AM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1023 AM CDT Wed May 10 2017 .MESOSCALE DISCUSSION... Issued at 1023 AM CDT Wed May 10 2017 Early morning storms have largely cleared the area, leaving a fairly worked over airmass across all but southern Iowa. Surface obs indicate that the frontal/outflow boundary now lies very close to the Iowa/Missouri border, probably roughly along Highway 2 in far southern Iowa. For now the boundary is stationary. Meanwhile, regional radar imagery depicts a line of convection moving eastward across far western Iowa, with the most pronounced cluster of storms within this line approaching Atlantic within the hour. Surface/ML CAPE is confined to areas along and south of the front/boundary, while further north only marginal elevated instability is sustaining the observed storms. In terms of evolution of convection and severe weather threat through the remainder of the day, there are multiple factors to consider. The first is the extent to which the western Iowa storms will further work over our airmass and reinforce the boundary across far southern Iowa. It certainly appears that these storms will sustain themselves, reaching the Des Moines metro around noon and our eastern counties by around 2 pm. Another factor is the extent to which the front/boundary may retreat northward or not. This appears most probable in our southeastern counties, with convective reinforcement from the next round of storms reaching that area later. Whether or not the storms advancing eastward from Des Moines early this afternoon will be able to tap into any increased instability before leaving our forecast area remains to be seen. Finally, there is the consideration of whether (and when) new storms may develop along the boundary. This appears most likely with the arrival of the main mid-level wave and surface low late in the day and into this evening, but by then the effective boundary might have pushed southeast out of our area, or close to it. All in all, this leads to a continuing severe weather threat for the afternoon and evening, but the window of opportunity in time and space has become more limited, probably to a window of about 1 to 5 pm and our southeastern 5-10 counties, roughly along and south of a line from Bedford to Oskaloosa. && .UPDATE... Issued at 943 AM CDT Wed May 10 2017 Have updated this morning to get a better trend on pop grids through the morning into the afternoon hours and qpf. Much of the stronger storms dropping around a half an inch to three-quarters of an inch of rainfall already. Latest HRRR has a fairly decent handle on current radar trends except is not as robust with the activity moving through eastern NE. Therefore have modeled pops through the day toward the HRRR and trended higher across the southern CWA with the activity in NE expected to continue eastward and make it into the western CWA by mid-day and likely move through the southern CWA this afternoon. Concerns then shift around to redevelopment into the evening hours. At this time it will depend on where the boundary sets up, with some of the current hi-res models bringing it further south into northern MO. For now have continued pops with the redevelopment still possible across far southern IA this evening into the overnight hours. With activity this morning and possible redevelopment tonight, have gone and issued a flash flood watch for the far south for this afternoon into tonight. && .SHORT TERM.../Today through Tonight/ Issued at 305 AM CDT Wed May 10 2017 Active day today. Aloft we have the big low ejecting out of the southwest U.S. which will then weaken into an open wave as it passes on Thursday. This low will eject shortwaves over Iowa as it begins to lift. At the surface a stalled frontal boundary over Missouri will begin to lift north a a surface low rides up the front into Iowa by this afternoon, aided by a shortwave that will ride up across the state. The best forcing/theta-e advection this morning is south and west of the state but showers were percolating over these areas in an area of weak frontogenetical forcing. It is this forcing that is expected to increase over the next few hours and lift northward which will trigger some showers/storms over the area this morning. Not really looking at much in the way of severe storms or heavy rain this a.m. as things are first getting organized. This afternoon a through from a low in Canada will flatten the upper ridge over Iowa as a decent shortwave ejects out of the Southern Plains low coincident with a mature surface low tracking across southern Iowa with a cold front from the low back to the southwest and a warm front draping southeast. During this time we'll have 1000- 2000 j/kg of CAPE over the Southeast and more than sufficient shear for strong updrafts. This is when the best chance for strong/severe thunderstorms will occur which will persist into the early evening across the south. Large hail would be a threat with storms this afternoon...especially mid to late afternoon. Initially an isolated tornado couldn't be ruled out but there would be a narrow window for this with LCL heights near 800m by 21Z. This evening the trough shifts east pushing the surface low and front back South somewhere along the southern Iowa border. Showers and a few storms will reside across Southern Iowa overnight but any large threat of storms will be over. Colder air will spill into the region and lows will be at least 5 to 8 degrees colder than Tuesday nights lows. .LONG TERM.../Thursday through Tuesday/ Issued at 354 AM CDT Wed May 10 2017 The surface boundary will be south of the state by early Thursday however a secondary boundary will be moving through the state. Some residual moisture and thanks to overrunning theta-e advection rooted mainly above 700 mb may be enough to keep chances for a few showers and possibly a thunderstorm south of Interstate 80 mainly in the morning. Profiles should begin to mix by the afternoon as the second surge of cold advection arrives. This will be enough to push temperatures back into the 60s. High pressure will arrive Thursday night and Friday resulting in a very nice day Friday with highs in the upper 60s to mid 70s with winds generally 10 mph or less. The area of high pressure will move southeast Friday night and Saturday with return flow and warm advection developing. The thermal ridge will arrive by Sunday and should allow temperatures to reach the 80s. Mixing may be limited a bit by an elevated mixed layer aloft to prevent readings from being even higher. Dry conditions will persist through the weekend. The upper ridge will begin to pass to the east by Monday with southwest flow developing over Iowa as an upper low enters the Pacific Northwest then dives to the south. This flow along with a boundary approaching from the west will lead to increasing chances for thunderstorms for the end of the period. && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 649 AM CDT Thu May 11 2017 Warm front to lift into Southern Iowa today bringing tsra to the TAF locations. a low will ride up along the front as an upper level wave crosses Northern Iowa. This will bring widespread precip and MVFR/local IFR conditions to TAF sites. Aft 21Z the low and frontal boundary will shift East focusing strong storms across Southern Iowa and MVFR?IFR conditions to KDSM and KOTM. KALO may also see these conditions through 00Z. Lower cigs will continue over TAF locations for the remainder of the period but precip will diminish aft 06Z. && .HYDROLOGY... Issued at 943 AM CDT Wed May 10 2017 Flash flooding is possible across portions of south central Iowa this afternoon through Thursday morning. Although confidence is not high in seeing a widespread flash flood event, it does fall within the 50 to 80 percent confidence range needed for a watch. Any flash flooding that does occur will be localized and confined mainly to urban areas. Rainfall amounts of 1 to 3 inches are expected across the watch area, with the heaviest rainfall occurring south of the IA- MO border. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 3 PM CDT this afternoon through Thursday morning for IAZ074-075-081>086-092>097. && MESOSCALE...Lee UPDATE...Beerends SHORT TERM...FAB LONG TERM...Donavon AVIATION...FAB HYDROLOGY...Zogg
Hazardous weather outlook, May 10, 4:59 AM CDT, 6 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 459 AM CDT Wed May 10 2017 IAZ004>007-015>017-023>028-033-034-044-111000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Crawford- 459 AM CDT Wed May 10 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few thunderstorms are possible today. An isolated severe storm with quarter sized hail is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Monday night and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ035>039-045>050-057>062-070>075-081>086-092>097-111000- Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 459 AM CDT Wed May 10 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast across the area today and into the evening. A few severe storms are possible especially between noon and 8 pm. Large hail up to the size of golf balls and damaging wind gusts are the primary threats. An isolated tornado or two may also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An isolated non-severe thunderstorm is possible over far southern Iowa Thursday morning. Additional storms are possible Monday night and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today mainly between noon and 8 pm.
In the hours before
Special weather statement, May 10, 6:59 AM CDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
659 AM CDT WED MAY 10 2017
IAZ057-058-070-071-101300-
Guthrie IA-Audubon IA-Adair IA-Cass IA-
659 AM CDT WED MAY 10 2017
...STRONG STORM MAY PRODUCE SMALL HAIL...
At 657 AM CDT, Doppler radar was tracking a strong thunderstorm near
Atlantic, moving northeast at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Atlantic, Anita, Adair, Lewis, Casey, Cumberland, Wiota, Lake Anita
State Park, Cold Springs State Park, Atlantic Municipal Airport and
Anita Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rainfall is also occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4131 9515 4141 9515 4169 9462 4139 9432
4122 9510 4130 9516
TIME...MOT...LOC 1157Z 242DEG 31KT 4132 9503
BoksaSpecial weather statement, May 10, 8:14 AM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Des Moines IA
814 AM CDT WED MAY 10 2017
IAZ058>060-071-072-101345-
Guthrie IA-Adair IA-Polk IA-Madison IA-Dallas IA-
814 AM CDT WED MAY 10 2017
...STRONG STORM PRODUCING HAIL HEADING FOR DES MOINES METRO...
At 813 AM CDT, Doppler radar was tracking a strong thunderstorm near
Earlham, or 7 miles southwest of Adel, moving northeast at 50 mph.
Dime to nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
De Soto around 820 AM CDT.
Adel, Dallas Center and Van Meter around 825 AM CDT.
Waukee around 830 AM CDT.
Urbandale, Valley West Mall and Jordan Creek Town Center around
835 AM CDT.
West Des Moines, Johnston, Clive and Grimes around 840 AM CDT.
Other locations impacted by this storm include Walnut Woods State
Park, Redfield, Dexter, Diamondhead Lake and Badger Creek State Park.
LAT...LON 4142 9434 4156 9438 4178 9378 4151 9373
4151 9379 4150 9379
TIME...MOT...LOC 1313Z 246DEG 43KT 4154 9414
LeeThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:59 AM CDT | Special Weather Statement | DMX | Cass | 61 min |
| May 10, 8:14 AM CDT | Special Weather Statement | DMX | Dallas | 31 min |
| May 10, 9:26 AM CDT | Flash Flood Watch | DMX | Adams, Appanoose, Clarke, Davis, Decatur, Lucas and 8 more | 8 hr |
| May 10, 12:11 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 34 min |
| May 10, 12:13 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 47 min |
| May 10, 12:53 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 37 min |
| May 10, 1:17 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 43 min |
| May 10, 1:50 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 10 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.